First job on a cardiac unitRegister Today!
This is a discussion on First job on a cardiac unit in Cardiac Nursing, part of Nursing Specialties ... Hi everyone! I just graduated from a BSN program this past December and passed my NCLEX about a...by S22006 Mar 14, '12Hi everyone! I just graduated from a BSN program this past December and passed my NCLEX about a month ago! I was just offered a position on a cardiac med-surg floor and am very excited, it starts around mid-May! Just curious for any tips or information I could use to prepare myself for starting out on the right foot! Like, maybe what things to look over (obviously EKG strips, etc.) or any advice you'd like to pass along to me!
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=686156©2013 allnurses.com INC. All Rights Reserved.
- 1,244 Views
- Mar 15, '12 by NightshiftskI check all my own tele rhythms before going into a room and jot it down. Check all your own strips, the tech is a good resource but not a substitute for knowing the rhythms yourself. Be aware of k and mg levels can cause arrythmias if not wnl. Make sure of a current inr if giving coumadin. Always check hospital policy when administering drips and make sure pt acuity and drips they are on are appropriate for your unit. Q1 icu, q2 dou, imc, step-down, q4 tele. Had a supervisor once who wanted to admit a Dka to ms floor - no! And I told her was not appropriate diagnosis for floor. Pt went to icu. Also recently pt on cardizem gtt titrating and checked policy and only allowed one pt on cardizem gtt being titrated in dou. Good to know hospital policy for pt safety and cya. All drips, pca, etc. Check original chart order and make sure it matches pump settings and lock pump. Once had pt amio gtt and when got to chart checks at 0300, order to dc gtt at 1500 . Hope some of this helps.Last edit by Nightshiftsk on Mar 15, '12 : Reason: Typo
- Mar 21, '12 by dance4lifeI agree with learning to read your own strips. You get spoiled and forget when you don't do it. You can find a EKG class so you can become familiar with them. I take one at least every two years, along with my ACLS. Good luck!
- Mar 27, '12 by turnforthenurseRNDefinitely know your rhythms! Know your cardiac meds because you will be giving a lot of them. Please remember to check the BP prior to giving Lasix and also watch their K. Consider getting a standing order to administer KCl or add KCl to the patient's daily medication regimen. If a patient's rhythm is irregular and they're having a lot of ectopy, check their K & Mg status. Also oxygenation and H/H because if those are out of whack they can cause dysrhythmias! Symptoms of decreased CO or symptomatic with a heart rhythm (such as bradycardia or Afib) = LOC changes, skin color changes (cool, pallor), poor UO, SOB, chest pain, dizziness.
Also treat the patient, not the monitor. Sometimes a non-sustained run of VT will come on the monitor but it could be due to the patient moving around, scratching (or some of those manipulative patients will actually tap the lead to get you to come in! It has happened to me!), coughing. Sometimes it happens at rest. Always go in and assess the patient for s/s of decreased CO and ask if they were moving around or anything. Check their vital signs and again check their electrolytes. I have also seen heart rates go up to the 200's but you can clearly see on the monitor that the leads aren't on properly or there is poor capture. Upon assessment and listening to the apical pulse, the HR is actually in the 120's. Still want it to be lower, but much better than the 200's.
ALWAYS check your fluids. And check, double check and recheck your meds again. There have been two different meds stocked in a Pyxis drawer once, or a bag of LR stocked with the bags of NS and I have grabbed the wrong meds before. We have medication scanning so it acts as a second set of eyes but still! Patient safety!
And remember, if you are ever unsure, ask questions!!!